Jump to content

Photo

Vitamin B12 Deficiency?


This topic has been archived. This means that you cannot reply to this topic.
7 replies to this topic

#1 cindybuzz

cindybuzz

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 4
About Me
  • Joined: 30-August 12

Posted 05 July 2013 - 01:40 PM

Hello!

 

Today I received results from a blood test I did. My GP said I have a B12 deficiency and will need to take a series of injections.

 

I was hoping that perhaps the vitamin deficiency could be one of the causes of my acne, but after an internet search I worryingly found that the injections can cause acne!!

 

I'm not very knowledgeable about this stuff, and I wondered if anyone knew a) if this deficiency could be a contributing factor towards my acne, and b) the likelihood that the injections will make it worse. Has anyone experienced these before?

 

Thankyou!

 



#2 luizedu

luizedu

    Junior Member

  • Members
  • Posts & Likes
    Posts: 29
    Likes: 3
About Me
  • Joined: 10-January 12

Posted 05 July 2013 - 03:15 PM

I too had B12 deficiency, and taking shots did help me for a while, but afterwards the acne came back, though not as bad before. Lack of B12 raises Homocysteine levels, which (according to my doctor) can overload the liver (or something like that) and cause inflammation. It's also important to take other homocysteine lowering vitamins, such as folic acid (as L-methylfolate) and B6.

 

It's also important to warn you against B12 injections: most (if not all) are Cyanocobalamin, an artificial form of B12 which can, through unknown ways, cause acne. (and it did cause a terrible breakout the second time I took it - the first time the injection probably raised the B12 level to a not-problematic level, but the second time it did cause problems) It's preferred to take Methylcobalamin, which (allegedly) does not cause breakouts and is much more readily absorbed (and expensive). Also, I've read injections are not better absorbed than sublingual tablets. So I'd recommend you get 500mcg Methylcobalamin sublingual tablets, B6 and L-methylfolate (this is more or less what my doctor prescribed me).

 

And the B12 blood test is said to be unreliable. It is preferred to have your homocysteine tested instead, as it raises when low on B12.



#3 WishClean

WishClean

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,820
    Likes: 374
About Me
  • Joined: 06-November 11

Achievements

     

Posted 09 July 2013 - 10:18 PM

I was diagnosed with anemia, and the doctor recommended taking a B-complex supplement with iron and folic acid. Unfortunately, I tried various brands and they all broke me out. I think this was due to the high % of B12 (and sometimes B6 too) compared to the other Bs.



#4 luizedu

luizedu

    Junior Member

  • Members
  • Posts & Likes
    Posts: 29
    Likes: 3
About Me
  • Joined: 10-January 12

Posted 10 July 2013 - 09:44 AM

B-Complex supplements break me out too. I believe it's better to find which B vitamin you're deficient in and supplement only that. And take methylcobalamin, not the cheap cyanocobalamin most supplements have.



#5 AutonomousOne1980

AutonomousOne1980

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 3,076
    Likes: 51
About Me
  • Joined: 30-June 06

Posted 10 July 2013 - 10:19 AM

its probably not true about injections causing acne. 

 

studies also have shown sublinguals are just as effective as injections for restoring b12 deficit.

 

try cyanocobalamin.

 

clams are also very high in b12, liver used to be prescribed way back in the day. 



#6 luizedu

luizedu

    Junior Member

  • Members
  • Posts & Likes
    Posts: 29
    Likes: 3
About Me
  • Joined: 10-January 12

Posted 10 July 2013 - 02:11 PM

its probably not true about injections causing acne. 

 

studies also have shown sublinguals are just as effective as injections for restoring b12 deficit.

 

try cyanocobalamin.

 

clams are also very high in b12, liver used to be prescribed way back in the day. 

That about the studies showing equal effectiveness for sublingual and injecitons is true, but that about cyanocobalamin isn't, cyanocobalamin is, after all, B12, but an inactive and artificial form of it. The cyanide molecule in cyanocobalamin, albeit present in low quantities, is toxic and needs to be flushed out, and that is done by the same molecules that are needed in other more essential processes, such as reducing the homocysteine level (which is probably already high due to the B12 deficiency). 1,2

 

Therefore, it is not the injection per se that may cause acne-like eruptions, but instead the cyanocobalamin in it. Even if cyanocobalamin does not break you out, methylcobalamin should be preferred, as it is more effective and better absorbed.

 

Also, if one has a B12 deficiency, eating alone won't help much. Supplements are the only way one can take the high amount of B12 needed to solve the deficiency (also because only a low percentage of it is not excreted).



#7 Like Moonlight

Like Moonlight

    Member

  • Moderators
  • Posts & Likes
    Posts: 932
    Likes: 165
About Me
  • Joined: 17-May 13

Achievements

     

Posted 10 July 2013 - 08:28 PM

I also have low b 12 levels and was getting injections for a 6 month period and didn't break out from the injections. It was after I was off of the injections and I started taking 10,000 IU pills that my acne flared up horribly. I think it's all about the brands and the fillers. Ask your doctor for the best one and mention your concerns about acne.

With B 12 levels being low my side effects were horrible headaches and memory issues as well a weight gain. Once I started supplementing all that stopped. Like it or not if your low enough your doctor wants to start injections then I'd do it. Acne is the least of your worries when it comes to the health issues you can have. Take cared your body and then worry about acne afterwards.

Also are you able to absorbs b 12 or are you just low?

#8 AutonomousOne1980

AutonomousOne1980

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 3,076
    Likes: 51
About Me
  • Joined: 30-June 06

Posted 10 July 2013 - 10:00 PM

its probably not true about injections causing acne. 

 

studies also have shown sublinguals are just as effective as injections for restoring b12 deficit.

 

try cyanocobalamin.

 

clams are also very high in b12, liver used to be prescribed way back in the day. 

That about the studies showing equal effectiveness for sublingual and injecitons is true, but that about cyanocobalamin isn't, cyanocobalamin is, after all, B12, but an inactive and artificial form of it. The cyanide molecule in cyanocobalamin, albeit present in low quantities, is toxic and needs to be flushed out, and that is done by the same molecules that are needed in other more essential processes, such as reducing the homocysteine level (which is probably already high due to the B12 deficiency). 1,2

 

Therefore, it is not the injection per se that may cause acne-like eruptions, but instead the cyanocobalamin in it. Even if cyanocobalamin does not break you out, methylcobalamin should be preferred, as it is more effective and better absorbed.

 

Also, if one has a B12 deficiency, eating alone won't help much. Supplements are the only way one can take the high amount of B12 needed to solve the deficiency (also because only a low percentage of it is not excreted).

 

 

im not sure methylcobalamin can be converted into adenosylcobalamin, while as i recall cyano can be.

 

on the other hand hydroxycobalamin can be converted into both forms with in the body and is also a natural form found in food just like methyl and adenosyl. adenosylcobalamin is the most stored by teh body as i recall and your body can store it for a long period of time, and less so for methyl.

 

hydroxycobalamin is used in otehr countries to restore b12 rather then cyanocobalamin. 

 

cyanocobalamin has longer shelf life then hydroxycobalamin. 

 

only one company currently sells sublingual hydroxycobalamin, it is highly unstable when exposed to light and will quickly disintegrate, but has been documented in studies to be superior to cyanocobalamin injections.